advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Sacramento, California, USA:

My 2 year old son, diagnosed Type 1 four months ago, has been ill with his first virus since diagnosis. Blood sugars have been high (400-500) and he has been showing ketones (small to moderate). His doctor is saying that along with the usual sick day care, he must be given extra insulin to bring down sugars. When on a sliding scale of Ultralente and Humalog, should we be giving them mixed 45 minutes prior to eating to give time to begin working? We were told Humalog is given 15 minutes prior to eating and Ultralente 45 minutes. Should we go ahead and let Humalog start working that far in advance since he is so high? It seems like the two insulins needs conflict.

Answer:

Without knowing more about what the normal pattern of insulin and its dosage is, what your son's appetite is like and whether he has been vomiting, etc., it would be inappropriate to give any very specific advice. However you need to keep a careful record of how this does get resolved so as to make it easier to deal with the next time he has a sick day and you need to be in touch with the doctor or the diabetes nurse educator by telephone about detailed management.

In regard to the timing of injections, the exact timing of the Ultralente in relation to breakfast is not important as it takes 4 to 6 hours to start to work: it can also be given with the Humalog. Under these conditions I think you might also consider delaying a little to give the Humalog after the meal has begun: it starts to act in a few minutes and in this way you can adjust the dose according to both blood sugar and appetite.

You should initially do blood sugars every 2 hours and measure urine ketones whenever you can because if there are moderate ketones you may have to continue to give more Humalog every two hours (5-10% of total daily insulin). This in turn may involve measuring the Humalog in fractions of a unit using small syringes and BD Ultrafine needles and perhaps a special diluent. You will need to discuss this with your son's diabetes team.

Sometimes the blood sugars will return to normal when the ketones remain moderate and in this case you have to continue to give extra insulin as well as glucose supplements until the ketones go.

It may help you to read Chapter 15 in Understanding Insulin Dependant Diabetes which is on Sick-Day management; you can download it without charge from www.uchsc.edu/misc/diabetes/UIDDM.html

DOB

DTQ-20000122004912
Original posting 4 Apr 2000
Posted to Aches and Pains

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.